High Wind, Kimball
- When
- May 7, 3:00 PM MST
- Where
- Kimball forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
K1EW - Echo (Pine Bluffs) station.
High winds spread out of Southeast Wyoming wind corridors into the Southern Nebraska Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
High winds spread out of Southeast Wyoming wind corridors into the Southern Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 7, 2:00 PM MST, 1 hour earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 300 PM MDT Thu May 7 2020 .SHORT TERM...(This evening through Friday night) Issued at 221 PM MDT Thu May 7 2020 Main concern this evening will be the wind speeds across the forecast area. Latest low level water vapor loop was showing very dry air along the I-80 corridor, especially between Laramie and Cheyenne. The Vad Wind Profile from Cheyenne was also showing 50 to 55kts in the 1-2km layer with ideal mixing and low level lapse rates. These strong winds will most likely continue until the clouds move into the area from the north during the next couple of hours. As a result, we went and added all of Laramie and southern Albany counties which includes most of the I-80 corridor into High Wind Warning until 02z. Scattered diurnal rain showers should also come to an end across much of the area early this evening. However, a secondary boundary associated in association with upper level trof will slide southeast across the high plains. As a result, we may see a few rain/snow showers develop from Wheatland to Pine Bluffs after midnight. Meanwhile, surface high pressure will continue to build into the area tonight and should allow for some clearing before daybreak. Our last freeze is usually around May 13-20, so we have elected not hold off on any Frost/Freeze headlines until then. Southerly flow will return to the area tomorrow, but it will be much less wind compared to today. Although, temperatures will not warm up much more compared to today. Another shortwave and frontal boundary is progged to move through the forecast area Friday night. This will most likely bring more rain/snow showers mainly over the northern Laramie Range, Converse and Niobrara counties tomorrow night with a surge of more clouds to much of the area on Friday night. .LONG TERM...(Friday night through Wednesday) Issued at 318 AM MDT Thu May 7 2020 Generally unsettled conditions with temperatures sitting within 5 degrees of normal over the course of the week. A few chances at some light showers to round out the week, with the first real chance of widespread precipitation expected late Monday and Tuesday. Otherwise, low temperatures will hover near freezing this next week as the average last spring freeze season approaches. The region will finally move into a southerly wind pattern mid-week next week and temperatures will gradually warm into the upper 60s and low 70s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1136 AM MDT Thu May 7 2020 High winds this afternoon and evening will pose problems for aviation. CYS and RWL are already gusting to 40 knots. Other sites are sitting at about 20 to 30 knots and will begin increasing as the day progresses. Winds will start to taper off after 2Z. Next concern especially in the Nebraska Panhandle early tomorrow morning will be MVFR ceilings. These will lift to VFR by 18Z. && .FIRE WEATHER... Issued at 221 PM MDT Thu May 7 2020 Strong winds will persist through the remainder of the afternoon into the early evening, but relative humidities have generally ranged from 25 to 30 percent in the Nebraska panhandle this afternoon. Breezy conditions will return to the area tomorrow and Saturday with wind speeds of 15 to 25 mph. However, relative humidities will remain quite marginal with values of 25 to 30 percent through Saturday with afternoon mixing heights of 6000 to 8000ft. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...High Wind Warning until 8 PM MDT this evening for WYZ110-115>117. NE...None. && SHORT TERM...REC LONG TERM...AB AVIATION...CW FIRE WEATHER...REC
Hazardous Weather Outlook National Weather Service Cheyenne WY 344 AM MDT Thu May 7 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115- 117>119-080945- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range Foothills-Central Laramie County- East Laramie County- 344 AM MDT Thu May 7 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Wind gusts 35 to 45 mph across the Wyoming High Plains and High Terrain this morning through mid-afternoon. Gusts 25 to 35 mph expected for the western Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ106-110-116-080945- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- 344 AM MDT Thu May 7 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Wind gusts 45 to 55 mph across the wind-prone areas of Wyoming this morning through mid-afternoon. Travel may become difficult for light, high profile vehicles during this period. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
259 PM MDT THU MAY 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM NON-TSTM WND GST 8 S SIBLEY PEAK 42.32N 105.05W
05/07/2020 M61 MPH PLATTE WY PUBLIC
ID: WY1 NAME: I25/US26/US87 - COLEMAN.
&&
AWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT THU MAY 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM NON-TSTM WND GST 4 WSW PINE BLUFFS 41.15N 104.13W
05/07/2020 M60 MPH LARAMIE WY PUBLIC
ID: K82V NAME: PINE BLUFFS MUNICIPAL
AIRPORT.
&&
AWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT THU MAY 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND GST 1 NW CHEYENNE 41.16N 104.81W
05/07/2020 M62 MPH LARAMIE WY PUBLIC
ID: KCYS NAME: CHEYENNE AIRPORT.
&&
AWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
318 PM MDT THU MAY 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM NON-TSTM WND GST 11 WSW WARREN AF BASE 41.08N 105.04W
05/07/2020 M71 MPH LARAMIE WY MESONET
MESONET STATION UP226 10.5 NW NATURAL FORT
(UPR).
&&
AWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
337 PM MDT THU MAY 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM NON-TSTM WND GST 9 SE BUFORD 41.04N 105.15W
05/07/2020 M63 MPH LARAMIE WY MESONET
MESONET STATION UP204 9.2 SE BUFORD (UPR).
&&
AWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT THU MAY 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM NON-TSTM WND GST HORSE CREEK 12 SSE 41.25N 105.09W
05/07/2020 M69 MPH LARAMIE WY AMATEUR RADIO
&&
WMThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
K1EW - Echo (Pine Bluffs) station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883762.